Iowa, 2014Damaging Winds in Iowa, August 31, 2014
August 31, 2014 · NWS DVN · 4 events in 3 counties and zones
A strengthening storm system moved from the northern plains into the upper Midwest during the evening and overnight hours of August 31 and September 1. This led to the development of a line of thunderstorms that stretched from southern Minnesota southward into eastern Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening storm system moved from the northern plains into the upper Midwest during the evening and overnight hours of August 31 and September 1. This led to the development of a line of thunderstorms that stretched from southern Minnesota southward into eastern Kansas. The line of storms slowly moved eastward, producing damaging winds near Independence, IA just before 11 pm CDT August 31. Other thunderstorms went on to produce severe wind gusts and minor damage between midnight and 1 am CDT September 1 in Keokuk and Washington Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 31, 7:38 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 31, 7:38 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT SUN AUG 31 2014
.UPDATE...
ISSUED AT 820 PM CDT SUN AUG 31 2014
EVENING UPDATE FOR TIMING/INTENSITY OF THUNDERSTORMS INTO THE
FORECAST AREA LATE TONIGHT INTO MONDAY MORNING.
LATEST RADAR TRENDS...MODELED WELL BY THE HRRR/RAP...INDICATE
STORMS PUSHING INTO THE WESTERN FRINGE OF THE FORECAST AREA NEAR
AND AFTER 11 PM CDT. HAVE UPDATED FORECAST GRIDS TO ADJUST TIMING
AND BRING HIGHER POPS IN EARLIER. DESPITE THE COOLING BOUNDARY
LAYER...THE COMPLEX MOVING INTO CENTRAL IOWA MAY BE ABLE TO
SUSTAIN A DAMAGING WIND THREAT UNTIL 2 OR 3 AM CDT. CONVECTION
STILL EXPECTED TO WEAKEN OVERNIGHT AND DECREASE IN COVERAGE NEAR
AND EAST OF THE MISSISSIPPI RIVER. HAVE UPDATED THE HAZARDOUS
WEATHER OUTLOOK TO REFLECT FORECAST CHANGES.
&&
.SYNOPSIS...
ISSUED AT 313 PM CDT SUN AUG 31 2014
A WARM...MID SUMMER-LIKE DAY IS FOUND OVER OUR CWA TODAY AS WE
REMAIN WELL EAST OF THE COLD FRONT APPROACHING IOWA THIS AFTERNOON.
THE COLD FRONT IS SLOWLY MOVING EAST...AND HAS ALREADY SPAWNED A FEW
HIGH BASED THUNDERSTORMS FROM SOUTHERN MN TO FAR EASTERN NE.
TEMPERATURES WITH FULL SUN TODAY HAVE REACHED THE MID 80S AS OF 2
PM...AND APPEAR SET FOR HIGHS IN THE MID TO UPPER 80S BEFORE CLOUDS
INTERRUPT THE HEATING LATER THIS AFTERNOON. SURFACE BASED STORMS
REMAIN CAPPED FOR NOW...THOUGH CAPE VALUES ARE SHOWN ON RAP DATA TO BE
2000 TO 4000 J/KG.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 313 PM CDT SUN AUG 31 2014
THERE IS LITTLE DOUBT THERE WILL BE AN IMPRESSIVE CONVECTIVE EVENT
TONIGHT. THERE IS PLENTY OF DOUBT THAT IT WILL STRONGLY AFFECT MORE
THAN JUST THE WESTERN MOST PORTION OF OUR CWA. THE SLOW MOVING
FRONT SHOULD BE ENOUGH TO FOCUS STORMS WITH PLENTY OF CAPE AND
MOISTURE AVAILABLE TO THE WEST...LIKELY NEAR THE MISSOURI RIVER.
THEY SHOULD MOVE EAST...SLOWLY. THIS PLACES THE WEAKENING PHASE OF
THE COMPLEX INTO EASTERN IOWA BETWEEN MIDNIGHT AND 9 AM MONDAY. THIS
POOR DIURNAL TIMING COMBINED WITH LESS THAN IDEAL MOISTURE TRANSPORT
DURING THAT TIME FRAME SUGGESTS BOTH INTENSITY AND COVERAGE OF
STORMS WILL BE ON THE WANE IN THAT PERIOD. I HAVE CONFINED HIGH POPS
TO ONLY THE WESTERN CWA LATE TONIGHT...AND LOWERED TO CHANCE FOR
MONDAY MORNING SINCE MOST MODELS SUGGEST A FRAGMENTED LINE...AND
THAT SEEMS MOST LIKELY TO ME AS WELL. QPF SHOULD BE IMPRESSIVE TO
THE WEST...BUT MAY BE INSIGNIFICANT IN OUR CWA...GENERALLY 0.25 OR
LESS IN ALL BE THE FAR WEST...WHERE 0.5 TO 1.0 IS POSSIBLE.
MONDAY WILL SEE FAR BETTER DYNAMICS...THUS THE SPC OUTLOOK FOR
SEVERE WEATHER. HOWEVER...THE CONVERGENT OUTFLOW BOUNDARY WILL
LIKELY BE WELL IN ADVANCE OF THE COLD FRONT...WHICH SHOULD ALSO
DEFLECT THE STRONGEST HEATING WELL EAST OF THE CWA AS WELL.
THUS...THE WEAKENING CONVECTIVE DEBRIS SHOULD INHIBIT OUR MONDAY
SEVERE POTENTIAL...AS WELL AS WIDESPREAD RAIN POTENTIAL AGAIN. SURE
SEEMS THIS EVENT SHOULD PRODUCE THE MAJORITY OF ITS RAIN WEST AND
SOUTHEAST OF OUR CWA.
ERVIN
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 313 PM CDT SUN AUG 31 2014
THE FRONT WILL CLEAR THE SOUTHEAST HALF OF THE AREA LATE MONDAY
EVENING. THE SOUTHEAST HALF OF THE AREA SHOULD SEE PRECIPITATION
ONGOING AT SUNSET THAT ENDS FROM NORTHWEST TO SOUTHEAST AFTER
MIDNIGHT. DRIER AIR MOVING INTO THE AREA SHOULD RESULT IN LOWS NEAR
OR SLIGHTLY BELOW NORMAL BY SUNRISE TUESDAY.
TUESDAY/TUESDAY NIGHT DRY CONDITIONS ARE EXPECTED AS HIGH PRESSURE
MOVES THROUGH THE MIDWEST. TEMPERATURES SHOULD BE CLOSE TO NORMAL.
WEDNESDAY MORNING LOOKS TO BE DRY ACROSS THE AREA AS THE HIGH MOVES
TOWARD THE EAST COAST. A WEAK DISTURBANCE WILL MOVE THROUGH THE AREA
WEDNESDAY AFTERNOON. THE OVERALL FORCING IS NOT STRONG AND MOISTURE
AVAILABILITY IS IN QUESTION. IF PRECIPITATION DOES OCCUR IT WOULD BE
ISOLATED IN NATURE WITH THE SOUTH HALF BEING FAVORED.
WEDNESDAY NIGHT ON...
THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS IN EACH 12 HR
PERIOD FROM WEDNESDAY NIGHT THROUGH SATURDAY.
THERE IS A WEAK DISTURBANCE MOVING THROUGH THE AREA WEDNESDAY
NIGHT/THURSDAY. MOISTURE AVAILABILITY WILL BE ON THE INCREASE BUT
THE OVERALL FORCING IS NOT STRONG. THE POSSIBILITY DOES EXIST THERE
WILL BE PERIODS OF DRY WEATHER WEDNESDAY NIGHT/THURSDAY.
THE MODELS DIFFER SOMEWHAT ON THE TIMING BUT AGREE THAT ANOTHER COLD
FRONT WILL MOVE THROUGH THE AREA IN THE THURSDAY NIGHT THROUGH
FRIDAY NIGHT TIME FRAME.
SEVERAL MODELS ARE PUSHING A SIGNIFICANT HIGH INTO THE WESTERN GREAT
LAKES ON SATURDAY. THE CURRENT MODEL CONSENSUS HAS SLIGHT CHANCE
POPS ACROSS THE SOUTH QUARTER OF THE AREA BUT THE OVERALL TREND IS
SUGGESTING DECREASING PRECIPITATION CHANCES.
SATURDAY NIGHT THROUGH SUNDAY THE MODEL CONSENSUS HAS DRY CONDITIONS
WITH HIGH PRESSURE OVER THE GREAT LAKES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 633 PM CDT SUN AUG 31 2014
FOR THE 00Z TAF ISSUANCE...MADE SOME MINOR CHANGES TO TIMING OF
THUNDERSTORMS EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE AREA
OVERNIGHT. VCTS GROUPS NOW BEGIN AT 06Z AT KCID AND 07Z AT
KDBQ/KBRL...WITH TEMPO GROUPS TO COVER HIGHER INTENSITY STORMS
WITH MVFR/IFR CIGS AND/OR VSBYS. QUESTIONS LINGER ABOUT THE
COVERAGE/INTENSITY OF THE STORMS INVOF KMLI AND POINTS EAST LATE
TONIGHT. ANY AFTERNOON REDEVELOPMENT ALONG THE COLD FRONT WOULD BE
FAVORED AT KMLI/KBRL...BUT NOT ENOUGH CONFIDENCE TO INTRODUCE IN
LATER PERIOD OF TAF AT THIS TIME.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...RP KINNEY
SYNOPSIS...ERVIN
SHORT TERM...ERVIN
LONG TERM...08
AVIATION...RP KINNEY
Hazardous weather outlook, Aug 31, 7:16 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 PM CDT SUN AUG 31 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
816 PM CDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE INTO AREAS WEST OF A LINE FROM
MANCHESTER...TO CEDAR RAPIDS AND FAIRFIELD IOWA AFTER 11 PM CDT
TONIGHT...AND THEN OVERSPREAD OUTLOOK AREAS TO THE EAST THROUGH
EARLY MONDAY MORNING. STORMS WILL BE MORE WIDESPREAD ALONG AND
WEST OF THE MISSISSIPPI RIVER THROUGH LATE TONIGHT. ISOLATED
STRONG TO SEVERE WIND GUSTS ARE POSSIBLE WITH A FEW STORMS...MAINLY
BEFORE 3 AM CDT. THERE WILL ALSO BE A CHANCE FOR LOCALLY HEAVY
RAINFALL OF OVER AN INCH IN SOME LOCATIONS BY MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WEAKENING COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
THE OUTLOOK AREA MONDAY MORNING. ISOLATED STRONG STORMS WITH GUSTY
WINDS AND SMALL HAIL WILL BE POSSIBLE. THUNDERSTORMS ARE EXPECTED
TO REDEVELOP MONDAY AFTERNOON AHEAD OF A COLD FRONT. DEPENDING ON
THE AMOUNT OF CLEARING AND DESTABILIZATION A FEW OF THESE STORMS
COULD BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS
AND LARGE HAIL MAINLY FROM 2 PM TO 9 PM. THE STORM PREDICTION
CENTER HAS PLACED AREAS SOUTH OF A LINE FROM SIGOURNEY...TO
DAVENPORT AND FREEPORT...IN A SLIGHT RISK FOR SEVERE WEATHER.
THERE IS A NEAR DAILY CHANCE OF STORMS FROM WEDNESDAY THROUGH
FRIDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED WEST
OF THE MISSISSIPPI RIVER LATE TONIGHT. SPOTTER ACTIVATION MAY BE
NEEDED FOR PORTIONS OF THE OUTLOOK AREA MONDAY AFTERNOON AND EARLY
EVENING.
RP KINNEY/05/12
Thunderstorm Wind, Buchanan
- When
- August 31, 9:58 PM CST
- Where
- Buchanan County, 1.53 mi W of Independence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -91.910
Wind gusts estimated to be 60 mph were observed near Independence, IA at 1058 pm CDT August 31.
Thunderstorm Wind, Keokuk
- When
- August 31, 11:09 PM CST
- Where
- Keokuk County, 0.52 mi W of Sigourney
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.330, -92.210
A 59 mph wind gust was recorded near Sigourney, IA at 1209 am CDT September 1/1109 pm CST August 31.
Thunderstorm Wind, Washington
- When
- August 31, 11:40 PM CST
- Where
- Washington County, 0.31 mi SSE of Brighton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 41.176, -91.818
Wind gusts estimated to be 60 mph blew down some three inch diameter tree limbs in Brighton, IA around 1240 am CDT September 1/1140 pm CST August 31. The soffit on a neighbor's house was also damaged.
Thunderstorm Wind, Washington
- When
- August 31, 11:45 PM CST
- Where
- Washington County, Washington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -91.700
Wind gusts estimated to be 60 mph blew down a two inch diameter tree branch in a neighbor's yard around 1245 am CDT September 1/1145 pm CST August 31. Some loose objects in the area were also blown around during the storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 31, 20141 injured · $2.1 million · EF1 · 144 events
- Lightning Strike in Pennsylvania, August 31, 20141 death · 1 injured · 1 event
- Heat in Virginia, August 31, 20141 death · 1 event
- Flash Flood and Hail in Kansas, August 31, 2014$2.3 million · 2.5 in hail · 15 events
- Tornado and Flash Flooding in Massachusetts, August 31, 2014$203,000 · EF0 · 4 events
- Hail and Damaging Winds in Iowa, August 31, 2014$100,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 34 events
- Flash Flood and Damaging Winds in New York, August 31, 20142 injured · $3,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20142.5 in hail · 15 events
- Flash Flood and Damaging Winds in New Jersey, August 31, 2014$15,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, August 31, 2014$12,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532086, 539018, 539023, 539025.